Archivos de Bronconeumología (English Edition) Archivos de Bronconeumología (English Edition)
Arch Bronconeumol 2017;53:272 - Vol. 53 Num.5 DOI: 10.1016/j.arbr.2017.03.012
Clinical Image
Foreign Body Aspiration During Inhaled Bronchodilator Administration
Aspiración de cuerpo extraño en relación con la aplicación de broncodilatador inhalado
M. Teresa Gómez Hernández, , Nuria M. Novoa, Marcelo F. Jiménez
Departamento de Cirugía Torácica, Hospital Universitario de Salamanca, Salamanca, Spain

We report the case of a 47-year-old man with a history of asthma and occupational exposure to wheat allergens (baker's asthma), treated with short-action β2-adrenergic agonists on demand (salbutamol in a pressurized cartridge). The patient was installing lights in his bakery, when he began to experience symptoms of dyspnea, so he took his inhaler (that did not have the mouthpiece cover in place) from his pocket, and used it. The patient immediately had the sensation of inhalation of a foreign body and increased dyspnea, so he went to the emergency department. Chest radiograph (Fig. 1) showed a foreign body (a LED light bulb) lodged in the right main bronchus. Given the radiological findings, the patient was transferred to our hospital, where the object was extracted using rigid bronchoscopy. The patient was interviewed again, and reported that he had put the bronchodilator in the pocket of his working clothes, along with several LED bulbs.

Fig. 1.
(0.25MB).

Posteroanterior and lateral chest radiograph, showing the foreign body (LED light bulb) lodged in the right main bronchus.

The correct technique for inhaled drugs requires the user to remove the mouthpiece cover and check that there are no foreign bodies either inside or outside the inhaler, including the mouthpiece, in order to minimize the risk of this sort of incident.1

Reference
1
V.S. Taskar,B.B. Bradley,H.M. Moussali,A.M. Hilton
Foreign body aspiration: a hazard of metered dose inhalers
BMJ, 306 (1993), pp. 575-576

Please cite this article as: Gómez Hernández MT, Novoa NM, Jiménez MF. Aspiración de cuerpo extraño en relación con la aplicación de broncodilatador inhalado. Arch Bronconeumol. 2017;53:272.

Corresponding author. (M. Teresa Gómez Hernández mteresa.gomez.hernandez@gmail.com)
Copyright © 2016. SEPAR
Arch Bronconeumol 2017;53:272 - Vol. 53 Num.5 DOI: 10.1016/j.arbr.2017.03.012